Detecting rare but serious side effects of drugs after they have been approved by the FDA is a difficult task. Postmarketing drug safety relies extensively on clinicians voluntary reporting of adverse effects to the FDAs spontaneous reporting system, known as Med-Watch. The MedWatch program examines adverse effect reports and evaluates the possibility of drug causality. In some cases, the program identifies an adverse effect of a drug that was not reported in clinical trials.
The recent focus on potentially life-threatening side effects of the fen-fluramine/dexfenfluramine combination used by dieters has highlighted concerns about underrecognition of serious side effects of pharmaceuticals used by a large segment of the population.
Ticlopidine(Drug information on ticlopidine) (Ticlid), a potent anti-platelet agent commonly used for the prevention of stroke and maintenance of patency among persons who have implanted cardiac stents, is potentially a second example. This agent has recently been associated with thrombotic thrombocy-topenic purpura, a devastating and often fatal hematologic disorder.
Thrombotic thrombocytopenic pur-pura (TTP) is a life-threatening, multisystem disease characterized by thrombo-cytopenia, microangiopathic hemolytic anemia, neurologic changes, progressive renal failure, and fever.[1,2] The syndrome was first described in 1966 by Ed Amorosi and John Ultmann, a former president of the American Society of Clinical Oncology. Its frequency is estimated to be only 3.7 cases per year per 1 million persons, with mortality rates ranging from 10% to 20%.[4-6]
Many drugs, including chemotherapeutic agents, are known to cause TTP. Most cases of TTP are seen in consultation by specialists in hematology, oncol-ogy, or hematology/oncology, because of the severe thrombocytopenia and the need to institute plasmapheresis in a timely fashion.
TTP case presentations always attract hematologists because of the fulminant onset of the disease, the striking findings of the schistocytes and thrombocytopenia on the peripheral blood smear, and the usual rapid reversal of laboratory and clinical findings after plasmapheresis is initiated. Thus, this group of physicians is ideally placed to serve as watchdogs for identification of drug-associated cases of TTP.
In May 1996, the presentation at the Lurie Cancer Center/Northwestern University hematology conference was such a case. A 76-year old woman with a history of atrial fibrillation and severe arthritis had been placed on ticlopidine in April 1996 as a prophylactic measure against stroke. The FDA warnings of idiosyncratic agranulocytosis with ticlo-pidine prompted her cardiologist to do a complete blood count after 2 weeks on the drug. The CBC was within normal limits at that time.
One week later, the patient returned to her hematologist with acute onset of altered mental status. Her laboratory evaluation was remarkable for a platelet count of 12,000/mm³, anemia, creatinine of 2.4 mg/dL, and schistocytes on the peripheral blood smear. The presentation was classic for TTP, a rarely described side effect of ticlopidine.
By coincidence, the patient turned out to known to one of us. [She was a close business associate of CBs father and a personal family friend. CB had been called about the case independently by the patients niece just that morning.] Even more striking, at the lunchtime patient management conference were reports from two hematologists that they too had seen similar cases recently.
Given the number of ticlopidine-associated TTP cases that had been recognized by a small number of hematologists, we were surprised to find that over the past 5 years, fewer than 15 cases of ticlopidine-associated TTP had been reported worldwide in the medical literature. Despite the low number of cases in the literature, we were still curious, and the reports of ticlopidine-associated TTP from our hematology conference remained in the back of our minds.
In January 1997, as we were researching an article for Oncology News International on the blood banking industry, the memory of the three cases of ticlo-pidine-associated TTP returned. We were interviewing the staff of HemaCare Corporation, a for-profit blood banking operation in Los Angeles that also directs one of the nations largest plasmapheresis centers.
During a break in the interview, we described to the clinical nurse specialist the case of ticlopidine-associated TTP that had been presented to us. Although the literature indicated that this adverse drug reaction was extremely rare, she surprised us by recalling four patients with the syndrome who had received plasma-pheresis from her company.
At this point, our curiosity was at a very high level. Was ticlopidine-associated TTP as rare as everyone said? What did the four cases in Los Angeles mean? We called the FDA and spoke with an epidemiologist who had reported 25 additional cases in a letter-to-the-editor in JAMA. She suggested that we request information about all of the MedWatch cases through a written request to the FDA, using the Freedom of Information Act as a mechanism to obtain the data.
The MedWatch request resulted in 36 cases, a literature review identified 11 case summaries,[8-14] and we had case reports on 7 more patients from Chicago and Los Angeles. Now we had something.
During the summer of 1997, these cases proved interesting conversation when we met with hematologists and oncologists at conferences. More often than not, another specialist had also seen a similar case.
We kept a log of all of our cases, and by the end of the summer, we had 54 cases of ticlopidine-associated TTP in our registry. As we prepared an abstract on the cases for the American Society of Hematology (ASH) conference, we wondered why no one else was reporting these cases in the literature.
In November 1997, we summarized the cases for a brief report that was submitted to the Annals of Internal Medicine, and, in December, we presented our findings as a poster at the ASH conference in San Diego.
Despite presenting our poster on the last day of the ASH conference, we were surprised at the number of hematologists and oncologists who reviewed the poster. Moreover, four hematologists from Canada and Arizona described to us additional cases of ticlopidine-associated TTP from their experience.
In December, at a visit to the University of Nebraska Cancer Center, we heard about a recent discovery by Steven Tarantola, MD, of a potential infectious agent that may be a co-factor in some cases of TTP. This syndrome, which affects only 3 to 4 people per million population, appears to have more people investigating it than are actually developing the disease.
Dr. Tarantola informed us that a community physician associated with the University of Nebraska recently saw another case of ticlopidine-associated TTP. . . . Still more cases!
Plasmapheresis Centers Hold Key
We decided there must be a better way to look for these cases. Finally, it occurred to us that the plasmapheresis center directors may hold the key to this syndrome. We obtained a list of the leading plasmapheresis centers in the country and called the medical director of each. Sure enough, more cases surfaced, with one center having five cases of ticlopidine-associated TTP in the prior 18 months.
Our full summary of the first 60 cases of ticlopidine-associated TTP appeared in the Annals of Internal Medicine on April 1, 1998. Thrombocytopenia was the most frequent abnormality found in ticlopidine-associated TTP, being identified in 100% of the cases reported to date. Renal insufficiency, with increased serum creatinine, was also very frequent, being seen in one-fourth of the patients in our series.
Among severe cases, neurologic changes, including altered mental status, confusion, or focal neurologic deficits, were noted in 75% of patients. Severe anemia, with hemoglobin levels less than 9 mg/dL, was also common, being noted in almost 30% of patients.
To date, we have found that patients with ticlopidine-associated TTP are older on average than those with TTP of unknown etiology (mean age, 65 years vs 37 years). Overall mortality of the 60 patients with ticlopidine-associated TTP was 33%, with the most important predictor of death being the omission of therapeutic plasmapheresis exchange.
If not for the small world of hematology and oncology, ticlopidine-associated TTP would remain a rare, but often fatal side effect. With the increased awareness of this syndrome, it is hoped that deaths from ticlopidine-associated TTP can be avoided.